New Mexico health officials are investigating two suspected cases of wound botulism in residents with reported injection abuse. The state noted that two previous cases were reported in January, where cases were primarily related to the injection of black tar heroin and methamphetamine.
On average, about 20 people in the United States are diagnosed with wound botulism each year. Most patients report jumping skin or muscle popping black tar heroin, but the direct link to the germ is unclear, according to the Centers for Disease Control and Prevention (CDC).
According to the New Mexico Department of Health (NMDOH), the two new cases involve a 26-year-old woman in Rio Arriba County and a 40-year-old man from Bernalillo County.
Although botulism is rare, it can cause serious illness or even death. It is caused by a toxin that attacks the body̵
HHS REVIEWS $ 3B to Address Pandemic Related Mental Health Issues, Substance Abuse
Other symptoms that usually appear several days after injection of contaminated drugs include double vision, blurred vision, drooping eyelids, blurred speech, difficulty breathing, a thick feeling of the tongue, dry mouth and even paralysis.
Wound botulism can occur if the bacterium’s spores enter a wound and produce a toxin, according to the CDC. In addition to occurring after injection abuse, it has also been reported in people who have a traumatic injury such as a motorcycle accident or surgery.
Treatment requires antitoxin, which can prevent it from causing more damage but cannot reverse damage already done, warns the CDC. Even after treatment, it can take several weeks or months in the hospital.
CLICK HERE TO GET THE FOX NEWS APP
NMDOH recommends that all clinicians be aware of cases of wound botulism, especially in injecting drug users. Report any suspected case to the Department of Health 24/7/365 at 505-827-0006 so that antitoxin can be obtained as soon as possible and alert individuals, injecting drugs on wound botulism, including informing them of signs and symptoms and the need to seek medical attention immediately, ”warned the health department.